BENZACT

Benzodiazepines - A Silent Disaster

Category: Deaths

Benzodiazepines underestimated in drug deaths

 UPDATE This post is from 2014 and the figures have not been updated. However, the latest figures show benzodiazepines were implicated in 59% of drug deaths in Scotland in 2017 compared with 27% of deaths in 2015. Benzodiazepines were found in similar proportions (76% & 71% of drug deaths in 2017 & 2015). This suggest the way benzodiazepines are judged to have contributed in individual deaths may have changed.
read more

Cause of Death ‘acute benzodiazepine withdrawal’

A Medical Emergency

The effects of benzodiazepines are insidious and unpredictable – suddenly stopping or withdrawing them too quickly can kill.

Acute benzodiazepine withdrawal is a medical emergency which can be life threatening.[1]

Sudden or too rapid withdrawal from benzodiazepines after regular use can cause seizures, psychosis, hallucinations and delirium, as well as many other severe symptoms. These include memory loss, confusion, sensory disturbances, neurological and other physiological symptoms. The reinstatement of a benzodiazepine is vital as they must be withdrawn slowly – 3 months to a year or more. [2] read more

Cut Off

 John* died 6 months after his doctor suddenly stopped the diazepam prescription he had been taking for 10 years.

A patient being prescribed benzodiazepines in the UK in can have their prescription terminated by the prescriber (which can be life-threatening) and also be denied access to any care and support. This is because all responsibility for diagnosis and treatment of patients suffering the adverse effects of benzodiazepines (where they have been medically prescribed), lies with the GP. read more

© 2019 BENZACT

Theme by Anders NorénUp ↑